The Annals of Statistics

Inference for covariate adjusted regression via varying coefficient models

Damla Şentürk and Hans-Georg Müller

Full-text: Open access

Abstract

We consider covariate adjusted regression (CAR), a regression method for situations where predictors and response are observed after being distorted by a multiplicative factor. The distorting factors are unknown functions of an observable covariate, where one specific distorting function is associated with each predictor or response. The dependence of both response and predictors on the same confounding covariate may alter the underlying regression relation between undistorted but unobserved predictors and response. We consider a class of highly flexible adjustment methods for parameter estimation in the underlying regression model, which is the model of interest. Asymptotic normality of the estimates is obtained by establishing a connection to varying coefficient models. These distribution results combined with proposed consistent estimates of the asymptotic variance are used for the construction of asymptotic confidence intervals for the regression coefficients. The proposed approach is illustrated with data on serum creatinine, and finite sample properties of the proposed procedures are investigated through a simulation study.

Article information

Source
Ann. Statist., Volume 34, Number 2 (2006), 654-679.

Dates
First available in Project Euclid: 27 June 2006

Permanent link to this document
https://projecteuclid.org/euclid.aos/1151418236

Digital Object Identifier
doi:10.1214/009053606000000083

Mathematical Reviews number (MathSciNet)
MR2281880

Zentralblatt MATH identifier
1095.62045

Subjects
Primary: 62J05: Linear regression 62G08: Nonparametric regression 62G20: Asymptotic properties

Keywords
Asymptotic normality binning confidence intervals multiple regression multiplicative effects varying coefficient model

Citation

Şentürk, Damla; Müller, Hans-Georg. Inference for covariate adjusted regression via varying coefficient models. Ann. Statist. 34 (2006), no. 2, 654--679. doi:10.1214/009053606000000083. https://projecteuclid.org/euclid.aos/1151418236


Export citation

References

  • Cai, Z., Fan, J. and Li, R. (2000). Efficient estimation and inferences for varying-coefficient models. J. Amer. Statist. Assoc. 95 888--902.
  • Chiang, C.-T., Rice, J. A. and Wu, C. O. (2001). Smoothing spline estimation for varying coefficient models with repeatedly measured dependent variables. J. Amer. Statist. Assoc. 96 605--619.
  • Fan, J. and Zhang, J.-T (2000). Two-step estimation of functional linear models with applications to longitudinal data. J. R. Stat. Soc. Ser. B Methodol Stat. Methodol. 62 303--322.
  • Härdle, W., Janssen, P. and Serfling, R. (1988). Strong uniform consistency rates for estimators of conditional functionals. Ann. Statist. 16 1428--1449.
  • Hastie, T. and Tibshirani, R. (1993). Varying-coefficient models (with discussion). J. Roy. Statist. Soc. Ser. B 55 757--796.
  • Hoover, D. R., Rice, J. A., Wu, C. O. and Yang, L.-P. (1998). Nonparametric smoothing estimates of time-varying coefficient models with longitudinal data. Biometrika 85 809--822.
  • Kaysen, G. A., Müller, H.-G., Young, B. S., Leng, X. and Chertow, G. M. (2004). The influence of patient- and facility-specific factors on nutritional status and survival in hemodialysis. J. Renal Nutrition 14 72--81.
  • Lai, T. L., Robbins, H. and Wei, C. Z. (1979). Strong consistency of least-squares estimates in multiple regression. II. J. Multivariate Anal. 9 343--361.
  • McLeish, D. L. (1974). Dependent central limit theorems and invariance principles. Ann. Probab. 2 620--628.
  • Nadaraya, E. A. (1964). On estimating regression. Theory Probab. Appl. 9 141--142.
  • Şentürk, D. and Müller, H.-G. (2005). Covariate-adjusted regression. Biometrika 92 75--89.
  • Watson, G. S. (1964). Smooth regression analysis. Sankhyā Ser. A 26 359--372.
  • Wu, C. O. and Chiang, C.-T. (2000). Kernel smoothing on varying-coefficient models with longitudinal dependent variable. Statist. Sinica 10 433--456.
  • Wu, C. O. and Yu, K. F. (2002). Nonparametric varying-coefficient models for the analysis of longitudinal data. Internat. Statist. Rev. 70 373--393.